Arizona, 2015Flash Flooding in Arizona, July 15, 2015
July 15, 2015 · NWS FGZ · 2 events in 2 counties and zones
Thunderstorms with heavy rain produced flash flooding across the Little Colorado River Valley in Apache and Navajo counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain produced flash flooding across the Little Colorado River Valley in Apache and Navajo counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:44 AM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 15, 9:44 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 AM MST WED JUL 15 2015
.SYNOPSIS...EXPECT DECREASING STORM COVERAGE TODAY AND THURSDAY
ACROSS WESTERN ARIZONA AS DRIER AIR MOVES IN. FROM FRIDAY THROUGH
SUNDAY...LOOK FOR AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE
NORTHLAND.
&&
.UPDATE...FORECASTS IN GOOD SHAPE WITH ONLY MINOR UPDATES THIS
MORNING. WITH SOUTHWEST STEERING FLOW TODAY, WE PUSHED SOME OF THE
HIGHER STORM CHANCES INTO AREAS NORTH OF THE HIGHER TERRAIN
INCLUDING THE LITTLE COLORADO RIVER VALLEY. SCATTERED
AFTERNOON/EVENING STORMS STILL EXPECTED FROM NORTH SIDE OF
MOGOLLON RIM AND WHITE MTNS NORTHEASTWARD. LATE FRIDAY INTO THE
WEEKEND CONTINUES TO LOOK INTERESTING WITH WET WEATHER LIKELY,
MORE ON THIS WITH THE AFTERNOON PACKAGE.
&&
.PREV DISCUSSION /330 AM MST/...SFC DEW POINTS THIS MORNING ARE
FROM 3 TO 6 DEGREES LOWER THAN 24 HOURS AGO WEST OF A LINE FROM
PAGE-SEDONA-PRESCOTT...AND SATELLITE PW ALSO SHOWS LOWER VALUES
THAN 24 HRS AGO IN THIS AREA. STILL CANT RULE OUT AN ISOLATED
AFTERNOON STORM IN THIS AREA TODAY AND THURSDAY. FURTHER
EAST...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP ACROSS
THE SOUTHERN HALVES OF NAVAJO AND APACHE COUNTIES.
FRIDAY THROUGH SUNDAY...MODEL RUN TO RUN CONSISTENCY IS GOOD AS
THEY CONTINUE TO INDICATE HIGHER TROPICAL MOISTURE VALUES TO MOVE
NORTHWARD INTO THE REGION ON FRIDAY AND REMAIN THROUGH AT LEAST
SUNDAY. THIS MOISTURE SURGE IS COMING UP THE GULF OF CALIFORNIA ON
SOUTHERLY FLOW. THE MOISTURE AXIS AND HIGHEST FORECAST
PRECIPITATION AMOUNTS CONTINUES TO BE ALONG THE LOWER COLORADO
RIVER VALLEY, YAVAPAI AND COCONINO COUNTIES FRIDAY INTO SATURDAY,
POSSIBLY SHIFTING EASTWARD INTO THE REMAINDER OF NORTHERN AZ
LATER SATURDAY INTO SUNDAY. PRECIP IS LIKELY ACROSS YAVAPAI AND
COCONINO COUNTIES FRIDAY NIGHT INTO SATURDAY...WITH SOME LIFT
PROVIDED BY THE RIGHT ENTRANCE REGION OF A JET SPEED MAX SHOWN TO
BE OVER NW AZ. PROBABLY NOT A GREAT WEEKEND FOR OUTDOOR
ACTIVITIES, INCLUDING VENTURING INTO THE NARROW CANYONS OF
NORTHERN AZ. STAY TUNED.
FOR MONDAY AND TUESDAY...DRIER SW FLOW EXPECTED THESE DAYS AND
PRECIP CHANCES ARE SLIGHTLY BELOW NORMAL.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA THRU 03Z-06Z THIS
EVENING THEN ISOLD AFT THAT TIME...MAINLY ALONG AND EAST OF A KPGA-
KFLG-KPHX LINE. WEST OF THE LINE FROM 18Z-03Z...ISOLD TSRA. MVFR TO
IFR CONDITIONS POSSIBLE IN STORMS WITH GUSTS TO 40 KNOTS IN
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...WEDNESDAY THROUGH THURSDAY...DECREASING STORM
CHANCES FOR THE WESTERN AND CENTRAL ZONES AS DRIER AIR MOVES IN.
EASTERN ARIZONA WILL CONTINUE TO SEE THE BEST CHANCES FOR
PRECIPITATION. HIGH TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL.
EXPECT VERY GOOD TO EXCELLENT AFTERNOON VENTILATION.
ON FRIDAY...MOISTURE BEGINS TO SURGE BACK INTO ARIZONA FROM THE
SOUTH BRINGING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. THIS
MOIST PATTERN WILL CONTINUE INTO THE WEEKEND...WITH COOLER THAN
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...JJ/DL
AVIATION...TC
FIRE WEATHER...CLM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 3:33 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 AM MST WED JUL 15 2015
AZZ004>018-037>040-160700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
333 AM MST WED JUL 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN HALVES OF
NAVAJO AND APACHE COUNTIES THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE OF AFTERNOON STORMS ELSEWHERE IN NORTHERN
ARIZONA. HEAVY RAINFALL...LIGHTNING AND SMALL HAIL ARE THE
PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT DECREASE IN STORM COVERAGE IS FORECAST THURSDAY WEST OF
FLAGSTAFF...WITH SCATTERED STORMS CONTINUING ALONG THE MOGOLLON
RIM INTO EASTERN ARIZONA.
FROM FRIDAY THROUGH SUNDAY...PRESENT INDICATIONS ARE FOR A
SIGNIFICANT MOISTURE INCREASE ACROSS MUCH OF ARIZONA. THIS COULD LEAD
TO HEAVY RAINFALL AND FLASH FLOODING. STAY TUNED FOR UPDATED
FORECASTS AT WEATHER.GOV/FLAGSTAFF
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 15, 11:09 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST WED JUL 15 2015
AZZ012-151845-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
1109 AM MST WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO COUNTY
UNTIL 1145 AM MST...
AT 1108 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RIMMY JIMS...OR 16 MILES WEST OF WINSLOW...MOVING NORTHEAST AT 5
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIMMY JIMS. INTERSTATE 40 FROM MILE POST 235 TO 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3505 11096 3508 11104 3525 11101 3516 11082
TIME...MOT...LOC 1808Z 204DEG 6KT 3511 11098
JJ
Special weather statement, Jul 15, 11:45 AM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1145 AM MST WED JUL 15 2015
AZZ012-013-151915-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER
VALLEY IN NAVAJO COUNTY-
1145 AM MST WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCONINO AND WEST
CENTRAL NAVAJO COUNTIES UNTIL 1215 PM MST...
AT 1143 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIMMY JIMS TO 7 MILES
SOUTH OF WINSLOW...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE... WINSLOW...RIMMY JIMS AND HOMOLOVI
STATE PARK CAMPGROUND. INTERSTATE 40 BETWEEN MILE POST 235 AND 260
WILL BE IMPACTED BY HEAVY RAIN AND HAIL...MAKING DRIVING DIFFICULT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3526 11082 3490 11038 3486 11067 3518 11113
TIME...MOT...LOC 1843Z 257DEG 19KT 3515 11099 3493 11066
JJ
Special weather statement, Jul 15, 12:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST WED JUL 15 2015
AZZ010-039-152000-
CHINLE VALLEY-BLACK MESA AREA-
1220 PM MST WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NAVAJO AND NORTHWESTERN
APACHE COUNTIES UNTIL 100 PM MST...
AT 1219 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
CHILCHINBITO TO 15 MILES NORTHEAST OF BLUE GAP CHAPTER HOUSE...AND
MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROUGH ROCK AND MANY FARMS LAKE.
ROUTE 59 AND 18 IN THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3676 10969 3636 10953 3634 10987 3664 11002
TIME...MOT...LOC 1919Z 253DEG 10KT 3663 10994 3637 10983
JJ
Special weather statement, Jul 15, 12:26 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST WED JUL 15 2015
AZZ013-152000-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
1226 PM MST WED JUL 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NAVAJO COUNTY UNTIL
100 PM MST...
AT 1225 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF JOSEPH CITY...OR 12 MILES EAST OF WINSLOW
NEAR MILE POST 265 ON INTERSTATE 40...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL NAVAJO
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3490 11049 3499 11063 3516 11051 3502 11030
TIME...MOT...LOC 1925Z 220DEG 9KT 3499 11049
JJ
Flash Flood, Navajo
- When
- July 15, 12:30 PM MST to 1:30 PM MST
- Where
- Navajo County, 0.57 mi W of Winslow to 0.98 mi E of (Inw)winslow Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.030, -110.710
Heavy rain from a thunderstorm flooded and closed the Williamson Avenue underpass.
Flash Flood, Apache
- When
- July 15, 4:10 PM MST to 5:50 PM MST
- Where
- Apache County, 0.69 mi S of St Johns Muni Arpt to 1.46 mi ENE of St Johns
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.510, -109.380
A foot of water covered the intersection of Highway 180 and Highway 191 just east of St Johns. Highway 180 was closed about 8 miles south of St Johns (mile marker 375) with two feet of water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 15, 2015$155,000 · 1.75 in hail · 12 events
- Flooding and Heavy Rain in Iowa, July 15 to 17, 2015$200,000 · 6 events
- Hail and Damaging Winds in Kansas, July 15, 2015$150,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, July 15, 2015$115,000 · 1.5 in hail · 2 events
- Damaging Winds in Mississippi, July 15, 2015$38,000 · 55 kt wind · 5 events
- Flash Flooding in Iowa, July 15 to 16, 2015$25,000 · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 15, 2015$15,000 · 50 kt wind · 10 events
- Flood in Kentucky, July 15 to 23, 2015$20,000 · 1 event
- Flash Flooding and Hail in Missouri, July 15 to 16, 201578 kt wind · 12 events
- Hail and Damaging Winds in Kansas, July 15, 20151.75 in hail · 11 events
- Flash Flooding and Flooding in New Jersey, July 15 to 18, 201511 events
- Damaging Winds in Alabama, July 15, 201560 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596696, 596697.